Wednesday, June 04, 2008

tantrum

I have been a screaming hotheaded psycho of late. Between episodes of dramatic and intense weeping have come searing explosions of near nuclear rage.

One could make the case for this being a natural reaction to what is happening in this country, in the world, and I'll make that case. I wonder sometimes how folks can just go about their daily lives, seemingly oblivious to what is happening politically.

I have come within millimeters of kicking my doctor in the face, have gone so off on the Asplundh tree men butchering my pecan tree that reinforcements were called out to attempt to calm me. I've written about being well armed, with plenty of ammunition, and it's a little frightening, really.

My friend Paula was sitting in her college classroom at about 20 years of age. In the midst of the lecture, she realized that she could reach up and lift off the top of her skull, exposing a vast array of beautiful jewel-like crystals in her head. After removing the gorgeous crystals for further examination, she realized she could not fit them back in and at that point started the first of many, many bad experiences associated with schizophrenia.

That one can simply be okay one moment and not the next is something I have been aware of since my mother vanished in 1969. One of my lifelong fears has been that I will lapse into mental illness. I refused antidepressants when my husband was desperately sick, despite the doctor's insistence.

In my world crying is a good thing, laughter even better. I am not depressed, not really. It's the mix that's out of whack for me right now and so I go searching for explanations. World events, yes. Political climate in this country, check. Economy, certainly. Ailing parent, absolutely. Uncertainty, yes. And in this examination of causal factors I've finally nailed it: steroids.

The shot I got in the joint of my second toe has run me purely off the rails. I should have recognized it, having had steroid rages before after treatment for poison ivy. The lack of sleep, the jazzed-up energy, the ease of crying which so easily transitions into screaming rage. I am healed just by knowing what it is. Isn't it funny how that works? The unknown is so dreadful and intolerable and nothing changes by knowing except that with knowing comes understanding. I think there's a life lesson in there. Hope you are all well and steroid-free.

Labels: , , ,

9 Comments:

Blogger joe said...

Thanks for stopping by and commenting recently -- especially on my recent posts on mood swings and antidepressants.

Glad your tantrum is over and you could at least pinpoint the cause. I sometimes wish I wasn't on the AD drugs or that maybe I'll taper off them -- but it's like a diabetic wishing they didn't have to be on insulin. I don't think I've become an automaton and I definitely still wield my share of cranky! Luckily, the only time I feel like I've totally flipped out is when I've done the illicit substances -- there's so much misunderstanding of mental illness; I appreciate your reference to your friend's bout with schizophrenia. My heart aches for people with serious mental health conditions and their loved ones. We never know if it'll happen to us, do we -- just be thankful for every day we have good (or "good enough") health: mental, physical, and otherwise.

June 04, 2008 12:23 PM  
OpenID badamerican said...

Oh no Lynette, I'm so sorry. If it means anything to you I go through fits of rage myself but I can unload in the solitude of my bookstore. I have now figured that I have 72 hours under one big Paxil pill. After that, rationality and emotional stability is off the table. Why do I do this? I have no health insurance and must stretch out each pill as much as possible before getting a new $40 scrip. One more refill and I MUST see my doctor, another $90 and a long expensive drive.

So that's my way of saying it's good that you never got on any SSRIs. Steroids are bad enough. SSRIs hook you for life and make drug companies a lot of money, which is what its all about.

Find something useless that you can destroy with your bare hands. It actually helps.

And breathe.

June 04, 2008 4:24 PM  
Blogger Jeff said...

Well, roid rage is absolutely real and I have seen it. I hope that things return to more normal tempo.

Keep in mind though that pissed off is an absolutely normal state of being considering the political climate ...

June 04, 2008 9:52 PM  
Anonymous ewe said...

maybe you need to be held and cuddled.

June 04, 2008 10:34 PM  
Blogger Dusty said...

Wow..no shit? I take steroids too, one of the many drugs given to me in lieu of actually fixing my fucking back. Plus I use an asthma inhaler which might have that crap in it too...I will check.

Hang in there m'dear...its hard to find anything else to say when someone is experiencing so many friggin emotions.

When the ball and chain asks if I am ok...I usually have some smart ass retort...but the truth is no jackass I am not. ;p

June 05, 2008 9:23 AM  
Anonymous Tater said...

Dear Lynette,
Whether you are raging, crying, laughing, or calm, you have a talent for making me think with your writing, and an exceptional intelligence. I am happy you have discovered a reason for some of your recent anguish, and are starting to feel yourself again. In any case, I am so glad that you are blogging more regularly, as I missed your voice(s). :). Love you dear.

June 06, 2008 4:49 AM  
Blogger Shakedown Cruise said...

Hi. My wife was convinced by her OBGYN to have her tubes tied. "Don't worry, no effect, no problem." What a big fat lie. turns out that it is rather common for women to suffer profound depression afterward, because when they tie the tubes, they cauterize the wound and often burn the nerve to the uterus. This throws the woman's hormones off, and WHAM it really caused her to crash. 40 years without any emotional problems, and they nearly destroyed her. They couldn't fix her either. Thanks to homeopathy she was able to find relief. Doctors are often arrogant idiots.

June 06, 2008 6:04 PM  
Blogger Shakedown Cruise said...

Hi. My wife was convinced by her OBGYN to have her tubes tied. "Don't worry, no effect, no problem." What a big fat lie. turns out that it is rather common for women to suffer profound depression afterward, because when they tie the tubes, they cauterize the wound and often burn the nerve to the uterus. This throws the woman's hormones off, and WHAM it really caused her to crash. 40 years without any emotional problems, and they nearly destroyed her. They couldn't fix her either. Thanks to homeopathy she was able to find relief. Doctors are often arrogant idiots.

June 06, 2008 6:04 PM  
Blogger Doralong said...

Some people just react very, very badly to steroids in any form. They sort of have that "Incredible Hulk" effect on me too- I've told my doctor never again unless it's to prevent imminent death!

I hope it's wearing off dear and you're feeling better. That said, it is nice to be able to read you more often, and I hope your Daddy is doing OK.

June 07, 2008 7:10 AM  

Post a Comment

Links to this post:

Create a Link

<< Home